Kansas, 2008

Hail and Damaging Winds in Kansas, July 26, 2008

July 26, 2008 · NWS EAX · 4 events in 3 counties and zones

A small cluster of severe thunderstorms, produced wind damage across Miami and Linn counties Kansas, on 07/26/2008.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A small cluster of severe thunderstorms, produced wind damage across Miami and Linn counties Kansas, on 07/26/2008.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 26, 1:54 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 26, 1:54 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
254 PM CDT SAT JUL 26 2008

.DISCUSSION...

SHORT TERM (TONIGHT-MONDAY NIGHT)...

SURFACE HIGH PRESSURE CENTERED OVER SRN IA CONTINUES TO REINFORCE AN
INSTABILITY AXIS ACROSS WRN MO/ERN KS EARLY THIS AFTERNOON. DWPTS IN
THE LOWER TO LOCALLY MIDDLE 70S CONTINUE TO POOL ALONG A WELL
DELINEATED CU FIELD THAT EXTENDS FROM SRN NEBRASKA INTO NE KS AND
WRN MO. SEVERAL MID LEVEL IMPULSES TIED TO REMNANTS OF PRIOR
CONVECTION OVER THE WESTERN PLAINS ARE NOW PASSING ACROSS THIS
INSTABILITY AXIS WITH SCATTERED ELEVATED CELLS OVER CENTRAL KS AND
ONE LONE SUPERCELL LOCATED NEAR PHILLIPSBURG KS JUST BEFORE 3 PM.
DESPITE THE ERLY LOW LEVEL FLOW...SUFFICIENT CONFLUENCE ALONG THE
BOUNDARY WILL SUPPORT UPSCALE SURFACE-BASED THUNDERSTORM GROWTH OVER
CENTRAL KS THROUGH THIS AFTERNOON GIVEN CAPES EXCEEDING 3000 J/KG
AND EFFECTIVE SHEAR OF > 40 KNOTS. THIS ACTIVITY WILL TRACK ESEWD
ALONG THE INSTABILITY AXIS...AND SHOULD REACH THE WRN CWA MID-LATE
EVENING...WITH TIMING DEPENDANT ON UPSCALE GROWTH AND POTENTIAL COLD
POOL ACCELERATION. MODELS CONTINUE TO SHOW AN AXIS OF MODERATE
ISENTROPIC ASCENT CENTERED BETWEEN 310-315K ANCHORED ALONG THE KS/MO
BORDER AS WARM ADVECTION REGIME ENSUES IN THE WAKE OF DEPARTING HIGH
PRESSURE. THUS...THERE MAY BE SOME TRANSITION BETWEEN SURFACE BASED
AND ELEVATED CONVECTION OVER THIS REGION AS THE BOUNDARY LAYER
DECOUPLES...WITH AN INITIAL SEVERE WEATHER THREAT POSSIBLY
TRANSITIONING TO A HEAVY RAIN THREAT. HAVE SOME CONCERN THAT
ACTIVITY MAY ANCHOR AND REDEVELOP ALONG QUASI-STATIONARY BOUNDARY
DESPITE LOW LEVEL JET FOCUS BEING FURTHER NORTH AND WEST. HAVE
PRETTY MUCH THROWN OUT MODEL QPF PLACEMENT AT THIS POINT. GREATEST
THREAT CERTAINLY OVER THE SWRN CWA AND HIGHEST POPS HAVE BEEN
READJUSTED TO FAVOR THIS AREA.

ANY LINGERING ACTIVITY SHOULD GRADUALLY WANE DURING THE MORNING WITH
WARM ADVECTION GRADUALLY SHIFTING NORTH AND EAST. NAM-WRF CONTINUES
TO ADVERTISE A SERIES OF MID LEVEL IMPULSES ARRIVING IN NW FLOW
TOMORROW AFTERNOON AND NIGHT...THE SECOND OF WHICH CONTINUES TO SHOW
A STRONG SIGNAL TOWARD A FORWARD PROPAGATING MCS. RECENT WATER VAPOR
IMAGERY DOES INDICATE THIS WAVE CRESTING THE RIDGE OVER WY/MT.
ACTUALLY SURPRISED THAT WEVE HAD THE RICH TROPICAL MOISTURE AND NW
FLOW IN PLACE FOR THIS LONG WITHOUT SEVERAL BIG WIND EVENTS IN THE
PLAINS. IN ANY EVENT...HAVE ADJUSTED POPS UPWARD OVER THE NE HALF OF
THE CWA TOMORROW AFTERNOON/NIGHT GIVEN THE FAVORABLE FLOW REGIME
IMMEDIATELY DOWNSTREAM OF APPROACHING RIDGE. FURTHER UPWARD
ADJUSTMENTS MAY BE NECESSARY.

LEFT MONDAY DRY AND INCREASINGLY HOT WITH WIDESPREAD MID-UPPER 90S
LIKELY. IF NO APPRECIABLE LOW LEVEL MOISTURE CHANGE IS OBSERVED...A
HEAT ADVISORY WILL LIKELY BE REQUIRED FOR THE SOUTHWEST THIRD OF THE
CWA...INCLUDING THE KC METRO.

BOOKBINDER

MEDIUM RANGE (TUESDAY-SATURDAY)

THE MEDIUM RANGE PERIOD WILL BE DOMINATED BY AN UPPER RIDGE OVER THE
SOUTHWEST AND PLAINS REGION...WITH A TROUGH FROM EASTERN CANADA INTO
THE MID ATLANTIC REGION. THE FORECAST AREA WILL REMAIN UNDER THE
INFLUENCE OF NORTHWEST FLOW ALOFT...WITH VARIOUS SHORTWAVE FEATURES
RIDING ACROSS THE RIDGE AND EVENTUALLY DROPPING SOUTHEAST OVER
CENTRAL PORTIONS OF THE CONUS. AS ONE COULD EXPECT...THE MEDIUM
RANGE MODEL SOLUTIONS AGREE ON THE GENERAL PATTERN...BUT DIFFER WITH
REGARD TO INDIVIDUAL SHORTWAVE TIMING AND PLACEMENT.

A FEATURE STILL UNRESOLVED IN THE MEDIUM RANGE MODEL SOLUTIONS IS
HOW TO HANDLE THE RESIDUAL DISTURBANCE/MOISTURE FROM DOLLY. THE
ECMWF PICKS UP THE REMNANTS OF DOLLY WITHIN THE NORTHWEST FLOW AT
THE BEGINNING OF THE WORK WEEK...PROGRESSING THE SUBSEQUENT
SHORTWAVE ACROSS THE SOUTHEASTERN CONUS BY THE MIDDLE OF NEXT WEEK.
THE SCENARIO THE GFS LAYS OUT IS TO KEEP THE REMNANTS OF DOLLY
TRAPPED BENEATH THE BROAD CONUS RIDGE THROUGH NEXT WEEK. NEEDLESS TO
SAY...AM NOT VERY CONFIDENT IN ANY ONE SOLUTION...SO WILL KEEP
RATHER BROAD-BRUSHED SLIGHT PRECIPITATION CHANCES THROUGH THURSDAY
FOR NOW.

ANOTHER FEATURE THAT WILL NEED TO BE WATCHED IS A SURFACE FRONT THAT
MAY SAG SOUTH INTO THE FORECAST AREA BY THE LATTER PARTS OF NEXT
WEEK. THIS FRONT COULD HELP FOCUS ADDITIONAL PRECIPITATION CHANCES
WITH ENHANCEMENT FROM ANY GIVEN SHORTWAVE FEATURE. WILL HOLD OFF ON
INCREASING PRECIPITATION CHANCES JUST YET FOR THIS POSSIBLE
SCENARIO. TEMPERATURES DURING THE MEDIUM RANGE FORECAST PERIOD WILL
GENERALLY REMAIN HOT AND HUMID SOUTH OF THE FRONT.

STOFLET

&&

.AVIATION...

DIURNAL VFR CUMULUS..BROKEN AT TIMES...WILL CONTINUE ACROSS THE
TERMINALS THROUGH THE REST OF THE DAYLIGHT HOURS WITH LIGHT EAST
WINDS CONTINUING. ALTHOUGH THE TAFS ARE CURRENTLY DRY...THE
TERMINALS...ESPECIALLY MCI/MKC...COULD SEE THUNDERSTORMS IN THE
VICINITY LATER THIS EVENING AS ACTIVITY OVER S CENTRAL NEB/CENTRAL
KS CONTINUES TO ROLL ALONG THE EXISTING QUASI-STATIONARY FRONT AND
INSTABILITY AXIS CURRENTLY SITUATED JUST SOUTHWEST OF KANSAS CITY.

BOOKBINDER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jul 26, 12:05 PM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
105 PM CDT SAT JUL 26 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
105 PM CDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 A WARM AND VERY HUMID AIRMASS REMAINS IN PLACE THIS AFTERNOON...
 BUT IN THE ABSENCE OF A STRONG FOCUSING MECHANISM...WIDESPREAD
 THUNDERSTORM DEVELOPMENT IS NOT EXPECTED. INSTABILITY REMAINS
 STRONGEST ALONG THE KANSAS AND MISSOURI BORDER...AND THIS REGION
 IS MOST FAVORED FOR ISOLATED TO SCATTERED THUNDERSTORMS THROUGH
 THE AFTERNOON HOURS INTO TONIGHT. AN ISOLATED SEVERE STORM
 CANNOT BE RULED OUT.

 DESPITE THE VERY HIGH HUMIDITY...AIR TEMPERATURES IN THE UPPER 80S
 TO NEAR 90 WILL KEEP HEAT INDICES BELOW CRITICAL VALUES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

 THUNDERSTORM CHANCES WILL OVERSPREAD THE REMAINDER OF THE REGION
 SUNDAY AS A SERIES OF MID LEVEL DISTURBANCES ARRIVE FROM THE
 NORTHWEST. A FEW THUNDERSTORMS MAY BE ONGOING IN THE MORNING...BUT
 THE AFTERNOON INTO THE OVERNIGHT HOURS APPEAR TO HAVE THE GREATEST
 CHANCE FOR SEVERE WEATHER...ESPECIALLY FOR AREAS ALONG AND NORTH OF
 A ST JOSEPH TO CARROLLTON TO MOBERLY LINE.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND SUNDAY NIGHT
 ACROSS NORTH CENTRAL AND NORTHEAST MISSOURI.

BOOKBINDER

The radar

The Pleasant Hill radar (KEAX), 41 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Miami

When
July 26, 3:26 PM CST
Where
Miami County, Bucyrus
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
38.720, -94.720

Gutter and siding was lost on a house due to high winds.

Thunderstorm Wind, Miami

When
July 26, 3:45 PM CST
Where
Miami County, 1.76 mi WNW of New Lancaster
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.480, -94.760

Trees and power lines were reported down with winds estimated to 60 mph.

Thunderstorm Wind, Linn

When
July 26, 4:40 PM CST
Where
Linn County, 0.69 mi S of Prescott
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.060, -94.700

Several tree limbs up to 2 feet in diameter were reported down. The largest limb fell on a house, and caused considerable damage to the roof. A window was also broken from the fallen limb.

Hail, Johnson

When
July 26, 6:19 PM CST
Where
Johnson County, 0.69 mi S of Holliday
Measured
1 in hail
Reported by
Public
Coordinates
39.020, -94.800

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126283, 126284, 126285, 126282.